Winter Storm, Stonewall
- When
- February 2, 6:00 AM CST to February 3, 9:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
A broad fetch of Pacific moisture streamed over much of Texas ahead of a broad mid-upper level trough gradually approaching via the Rockies. Precipitation developed on the second as the moisture was lifted up and over invading cold air.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A broad fetch of Pacific moisture streamed over much of Texas ahead of a broad mid-upper level trough gradually approaching via the Rockies. Precipitation developed on the second as the moisture was lifted up and over invading cold air. Where temperatures were warm enough, rain changed to freezing rain, then sleet across parts of the Rolling Plains and points south and east from there during the day on the second. Farther west, where the cold air was more entrenched, areas of snow developed and spread northeastward across parts of the South Plains and Texas Panhandle. By the evening of the second, it was cold enough that snow was the dominate mode across all of the South Plains and Rolling Plains. Areas of snow continued, off and one, through the morning of the third. Temperatures continued to fall, bottoming out in the single digits and early teens early Thursday, which when combined with northerly winds sustained near 20 mph, made it feel like 0 to -15 degrees or colder. In addition to the cold, a band of light to moderate snow developed across the southwest Texas Panhandle and northwest South Plains on the morning of the third, then slowly spread southeastward through the afternoon hours, bringing additional light accumulations. The snow finally tapered off on the evening of the third, but not before dropping widespread one to three inch totals. The heaviest sleet and snow (including a glaze of ice early on) impacted the southern Rolling Plains, where three to five inches were common.
Highest snowfall amounts per County are listed below from NWS Cooperative weather observers:
5.1 inches at Matador (Motley County),|4.0 inches at Jayton (Kent County),|4.0 inches at Guthrie (King County),|3.5 inches at Floydada (Floyd County),|3.1 inches at Childress (Childress County),|3.0 inches at Paducah 15S (Cottle County),|3.0 inches at Dimmitt (Castro County),|2.8 inches at Aspermont (Stonewall County),|2.7 inches at Abernathy (Hale County),|2.5 inches at Turkey (Hall County),|2.5 inches at Tahoka (Lynn County),|2.1 inches at Spur (Dickens County),|2.0 inches at Silverton (Briscoe County),|2.0 inches at White River Lake (Crosby County),|2.0 inches at Denver City (Yoakum County),|1.9 inches at Slaton (Lubbock County),|1.8 inches at Tulia (Swisher County),|1.5 inches at Post (Garza County),|1.4 inches at Olton (Lamb County), and|1.3 inches at Levelland (Hockley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 2, 5:52 AM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 552 AM CST Wed Feb 2 2022 .AVIATION... MVFR to IFR ceilings are expected through the forecast period at all three terminals with light snow developing later this morning and continuing off and on through much of the afternoon and early evening at KCDS. Light snow will develop and continue off and on this afternoon at KPVW and KLBB, becoming steadier and more widespread this evening and continuing through the overnight. && .PREV DISCUSSION... /issued 408 AM CST Wed Feb 2 2022/ SHORT TERM... CAA along with gradually increasing surface dewpoints have resulted in a narrowing of dewpoint depressions across the region early this morning. Radar reflectivities across the Texas Panhandle have begun to increase as mid level moisture has begun to increase from the top down. Upper level flow will continue to become more diffluent as the sharpening trough deepens over the Four Corners region throughout the day into tonight. An area of increased lift can currently be seen moving slowly north from the I20 corridor. The first of several shortwaves from the sharpening trough will traverse eastward across the far southeastern South Plains and southern Rolling Plains later this morning into the early afternoon, where temperatures will hover at or above freezing through mid morning. Temperatures on the Caprock will fall below freezing by mid- morning, as the push of cold air from the surface up the column has proceeded quicker than previous guidance suggested. Any mixed precipitation on the Caprock should turn to all snow by mid morning, where precipitation is reaching the ground. Mixed phase precip will last a little longer over the southern Rolling Plains, through late morning with a change over to all snow by early afternoon. The result of the quicker change to all snow has resulted in the potential for higher storm snow totals across the southern Rolling Plains by midnight tonight. The deeper boundary layer moisture over the Rolling Plains will shift east of our CWA by later this evening, as the the main trough approaches from eastern New Mexico. The much colder air associated with the main trough will begin to move across the Texas Panhandle and South Plains later tonight. The bulk of the snowfall on the Caprock will be associated with the main trough entering from the west and will mostly fall overnight into early Thursday morning as dynamic cooling aloft and plummeting surface temperatures will result in more efficient snowfall rates, despite less boundary layer moisture available than what we'll see over the Rolling Plains later this afternoon. Overall, expected storm snowfall totals on the Caprock haven't changed much. The window for best snowfall on the Caprock will be from around 4AM Thursday through the mid-morning hours, setting up for a potentially messy morning commute tomorrow amid frigid temperatures and dangerous wind chill values from -5 to -15 degrees. A Wind Chill Advisory has been issued for the far southwestern Texas Panhandle and northern South Plains beginning at midnight tonight, expanding across much of the CWA from 3 AM until Noon tomorrow. The Winter Weather Advisory has been continued, and will expire as is at 6PM. LONG TERM... Snow will begin to taper off late tomorrow morning from west to east with snowfall coming to an end across the FA by tomorrow evening. Winds will be slower to decrease and will be on the breezy side for most of the day. As temps will likely struggle to reach the mid teens to low 20s wind chill values will remain below zero for most of the day. Temperatures will drop even further Friday morning as surface high pressure sets up over the region with lows in the single digits to just below zero. Though winds will be light Friday morning they will still be able to influence wind chills enough to keep them well below zero through mid morning. Temps should warm up to the low 30s Friday afternoon thanks to clearing skies. Depending on the depth of the snow pack temps will likely struggle to reach freezing. Temperatures will slowly warm into the 40s for the weekend. Further warming will be limited by a cold front on late Saturday/early Sunday that will do little to affect temps other than prevent significant warming. Upper troughing across the eastern half of the CONUS will dominate much of next week with ridging dominating the western half.. This will keep the region under northwesterly flow aloft. Temps are expected to warm back into the 60s by mid next week. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Thursday for TXZ031-032- 036>038-042>044. Winter Weather Advisory from noon today to 6 PM CST Thursday for TXZ021>030-033>035-039>041. Wind Chill Advisory from midnight tonight to noon CST Thursday for TXZ021>024-027>030. Wind Chill Advisory from 3 AM to noon CST Thursday for TXZ025- 026-031>037-039>041. && 99/99/55
Hazardous Weather Outlook National Weather Service Lubbock TX 325 AM CST Wed Feb 2 2022 TXZ021>044-030930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 325 AM CST Wed Feb 2 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A mix of rain, freezing rain, snow, and sleet will develop across the Rolling Plains mid morning. Up to one tenth of an inch of ice accumulation is possible in this area before precipitation changes to all snow during the afternoon. A Winter Weather Advisory is in effect for the Rolling Plains from 6 AM today until 6 PM Thursday. Elsewhere, precipitation is expected to remain all snow, and a Winter Weather Advisory is in effect for the South Plains and the extreme southern Texas Panhandle from noon today until 6 PM Thursday. Snow accumulations of 2 to 5 inches are expected across the entire area with locally higher amounts. Hazardous travel conditions are expected Wednesday through Thursday, with snow-covered and slippery roads possible. In addition, dangerously low wind chill values from 5 to 15 degrees below zero are expected across the region tonight through Thursday morning. A Wind Chill Advisory is in effect starting midnight tonight through noon Thursday across the southern Texas Panhandle and northern South Plains and 3am Thursday through noon Thursday across the South Plains and western and northern Rolling Plains. Ensure precautions are taken to prevent hypothermia by dressing warmly and limiting time outdoors. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerously low wind chill values from 5 to 15 degrees below zero are expected across the region once again Thursday night through Friday morning. Ensure precautions are taken to prevent hypothermia by dressing warmly and limiting time outdoors.
The national radar mosaic for the moment the first event began.
20 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996440, 996441, 996442, 996443, 996444, 996445, 996446, 996447, 996448, 996449, 996450, 996451, 996452, 996453, 996454, 996455, 996456, 996457, 996458, 996459, 996460, 996461, 996462, 996463.